Montana, 2010High Wind in Montana, May 3 to 4, 2010
May 3 to 4, 2010 · NWS BYZ · 19 events in 19 counties and zones
A very strong and deep surface low moved across the Northern Rockies and Southern Canada on the 3rd and 4th. As a result of very tight pressure gradients across Central and Eastern Montana, very strong sustained and gusty winds were reported across the entire Billings Forecast Area.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong and deep surface low moved across the Northern Rockies and Southern Canada on the 3rd and 4th. As a result of very tight pressure gradients across Central and Eastern Montana, very strong sustained and gusty winds were reported across the entire Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 3, 9:07 AM MST, 4 hours 53 minutes earlier.
Area forecast discussion, May 3, 9:07 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1007 AM MDT MON MAY 3 2010
.SHORT TERM...VALID FOR TDY AND TUE...
GOING FORECAST IN PRETTY GOOD SHAPE. WINDS HAVE STARTED TO AMP UP
AT LIVINGSTON WITH SOME GUSTS TO 50MPH. 700MB WINDS INCREASE TO
AROUND 60KTS THERE LATE THIS AFTERNOON...SO WOULD EXPECT HIGH
WIND CRITERIA TO BE MET THEN. 700MB WINDS INCREASE TO AROUND
70KTS AR HARLOWTON TO RYEGATE THIS EVENING...SO HIGH WIND
CRITERIA SHOULD BE MET THERE TOO. CURRENT WARNING IN GOOD SHAPE.
DID BUMP POPS IN THE MOUNTAINS FOR TODAY AS MOISTURE STREAMING IN
ON WESTERLY FLOW AND COOKE CITY CAMS SHOWING SNOW SHOWERS. RAISED
HIGHS A COUPLE OF DEGREES IN SPOTS DUE TO PRE FRONTAL WARMING
ENVIRONMENT. WILL TAKE A CLOSE LOOK AT REMAINING HIGH WIND WATCH
FOR THE AFTERNOON PACKAGE. QUICK GLANCE AT NEW RUNS SO LITTLE
VARIATION FROM PREVIOUS SOLUTIONS. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
THE EXTENDED PERIOD CONTINUES TO LOOK COOL AND UNSETTLED. MODEL
AGREEMENT IS GOOD THROUGH FRIDAY. MORE SIGNIFICANT DIFFERENCES
ARISE FOR SATURDAY AND BEYOND. THE EXTENDED PERIOD BEGINS
WEDNESDAY MORNING WITH THE INITIAL UPPER-LEVEL LOW TO THE EAST OF
THE CWA. MODELS HAVE BEEN CONSISTENT WITH CLOSING OFF A SECOND
UPPER LOW WHICH IMPACTS THE CWA DURING THIS TIME. DIFFLUENT FLOW
SETS UP ALOFT FOR WEDNESDAY. RAISED POPS WEDNESDAY NIGHT OVER THE
BEARTOOTH/ABSAROKA AND BIG HORN MOUNTAINS AS WELL AS THE ADJACENT
FOOTHILLS. MODEL CROSS SECTIONS DEPICT STRONG LIFT OVER THE
MOUNTAINS. UPSLOPE FLOW OVER THE FOOTHILLS INCREASES IN STRENGTH
OVERNIGHT AS WELL. THE MOUNTAINS COULD PICK UP SEVERAL INCHES OF
SNOW OVERNIGHT WEDNESDAY. TEMPERATURES OVER THE FOOTHILLS WILL BE
AT OR SLIGHTLY BELOW FREEZING MAKING ACCUMULATING SNOW DIFFICULT.
ELEVATED OR GRASSY SURFACES COULD PICK UP A COUPLE INCHES
OVERNIGHT. THE UPPER-LOW/WAVE WILL EXIT THE CWA OVERNIGHT
THURSDAY. A COUPLE DISTURBANCES WILL IMPACT THE CWA LATE FRIDAY
THROUGH THE WEEKEND. KEPT LOW POPS IN THE FORECAST DURING THIS
TIME. THE NEXT UPPER-LEVEL TROUGH MOVES ONSHORE BY MONDAY. SWLY
FLOW SETS UP ALOFT AND THE COMBINATION OF LIFT AND MOISTURE
ADVECTION WARRANTS CONTINUED POPS. TEMPERATURES WILL BE BELOW
AVERAGE THROUGHOUT THE PERIOD. BRS
&&
.AVIATION...
AN ISOLATED SHOWER WILL BE POSSIBLE WEST OF KBIL TODAY WITH DRY
CONDITIONS EXPECTED ELSEWHERE. VFR CONDITIONS ARE EXPECTED TO
PREVAIL THROUGHOUT THE DAY. A STRONG COLD FRONT WILL MOVE INTO
THE WESTERN AREAS THIS EVENING. AHEAD OF THE FRONT...SOUTHWEST
WINDS WILL BECOME STRONG FROM HARLOWTON TO KLVM. THESE WINDS WILL
PROGRESS EAST LATE THIS EVENING AND CONTINUE THROUGH THE DAY
TUESDAY. SCATTERED SHOWERS WILL ACCOMPANY THE FRONT THIS EVENING
AND OVERNIGHT. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 065 039/051 032/044 032/043 031/050 035/053 037/054
1/N 52/W 25/W 43/W 22/W 22/W 22/W
LVM 060 038/044 026/039 028/041 025/048 030/052 031/051
3/T 53/W 34/W 64/W 23/W 22/W 23/W
HDN 067 037/054 032/048 031/046 029/053 034/056 036/056
1/B 52/W 24/W 54/W 22/W 12/W 22/W
MLS 065 037/052 034/047 034/046 032/052 034/054 036/055
1/B 42/W 33/W 43/W 22/W 12/W 22/W
4BQ 065 037/054 030/047 030/043 030/051 031/054 034/056
1/N 52/W 33/W 44/W 22/W 12/W 22/W
BHK 063 035/051 030/044 029/046 031/052 032/052 034/055
1/B 52/W 33/W 33/W 22/W 12/W 22/W
SHR 063 034/050 028/044 030/041 023/048 028/053 032/054
1/B 43/W 33/W 65/W 22/W 12/W 23/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT TUESDAY FOR ZONES
28-34-41-42-63-65-66.
HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON FOR ZONES 29>33-35>39-57-58.
WY...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
MDT TUESDAY FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 3, 1:47 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
247 PM MDT MON MAY 3 2010
MTZ028>042-056>058-063>068-WYZ098-099-042100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
247 PM MDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
VERY STRONG WINDS WILL DEVELOP GENERALLY WEST OF BILLINGS BY THIS
EVENING. THE STRONGEST WINDS WILL OCCUR IN THE LIVINGSTON AREA
AND ALONG THE BEARTOOTH FOOTHILLS. SUSTAINED WINDS AT OR IN
EXCESS OF 50 MPH ARE EXPECTED THIS EVENING AND OVERNIGHT. GUSTS
APPROACHING 75 MPH WILL BE POSSIBLE IN THESE AREAS. WINDS AROUND
40 MPH ARE EXPECTED IN BIG TIMBER THROUGH COLUMBUS NORTH THROUGH
HARLOWTON AND RYEGATE. GUSTS APPROACHING 60 MPH WILL BE POSSIBLE
IN THESE AREAS.
A STRONG COLD FRONT WILL PUSH EAST ACROSS THE PLAINS THIS
EVENING. STRONG WINDS FROM 30 TO 45 MPH WITH GUSTS UP TO 60 MPH
WILL ACCOMPANY THE FRONT AND CONTINUE THROUGH THE OVERNIGHT
HOURS.
WINDS THIS STRONG CAN CREATE DANGEROUS CROSSWINDS FOR MOTORISTS.
PEOPLE TRAVELING THROUGH SOUTH CENTRAL AND SOUTHEASTERN MONTANA
THIS AFTERNOON THROUGH TONIGHT SHOULD BE PREPARED FOR POTENTIALLY
HAZARDOUS DRIVING CONDITIONS. PROPERTY DAMAGE MAY ALSO OCCUR WITH
WINDS OF THIS MAGNITUDE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH
TUESDAY. SUSTAINED WINDS AT OR IN EXCESS OF 50 MPH ARE EXPECTED
TUESDAY IN THE LIVINGSTON AND NYE AREAS. GUSTS APPROACHING 75 MPH
WILL BE POSSIBLE IN THESE AREAS AS WELL.
ELSEWHERE ACROSS THE PLAINS...SUSTAINED WINDS OF 30 TO 45 MPH
WILL BE POSSIBLE THROUGHOUT THE DAY TUESDAY. WINDS THIS STRONG
CAN CREATE DANGEROUS CROSSWINDS. PEOPLE TRAVELING THROUGH SOUTH
CENTRAL AND SOUTHEASTERN MONTANA ON TUESDAY SHOULD BE PREPARED
FOR POTENTIALLY HAZARDOUS DRIVING CONDITIONS. WINDS ARE EXPECTED
TO WEAKEN LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
High Wind, Livingston Area
- When
- May 3, 2:00 PM MST to May 4, 2:00 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds of 50 mph were reported at the Livingston airport.
High Wind, Eastern Carbon
- When
- May 3, 6:29 PM MST to May 4, 4:00 PM MST
- Where
- Eastern Carbon forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
Sustained winds of 40 mph with gusts over 58 mph were reported at the Hillsboro RAWS.
High Wind, Yellowstone
- When
- May 3, 8:53 PM MST to May 4, 2:00 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Sustained winds of 40 mph with gusts over 58 mph were reported at the Billings airport.
High Wind, Judith Gap
- When
- May 3, 9:00 PM MST to May 4, 9:00 AM MST
- Where
- Judith Gap forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts greater than 58 mph were reported in Judith Gap.
High Wind, Southern Big Horn
- When
- May 3, 9:50 PM MST to May 4, 2:00 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 40 mph with gusts over 58 mph were reported at the Aberdeen Hill DOT site.
High Wind, Southern Wheatland
- When
- May 4, 5:55 AM MST to 3:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
Sustained winds of 40 mph with gusts over 58 mph were reported in Harlowton.
High Wind, Golden Valley
- When
- May 4, 7:30 AM MST to 3:00 PM MST
- Where
- Golden Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported throughout the county.
High Wind, Northern Stillwater
- When
- May 4, 7:36 AM MST to 4:00 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported in Park City.
High Wind, Musselshell
- When
- May 4, 8:00 AM MST to 4:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported in Roundup.
High Wind, Southern Rosebud
- When
- May 4, 8:01 AM MST to 5:00 PM MST
- Where
- Southern Rosebud forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported at the Badger Peak RAWS.
High Wind, Northern Sweet Grass
- When
- May 4, 8:46 AM MST to 3:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 40 mph with gusts over 58 mph were reported in Reed Point.
High Wind, Beartooth Foothills
- When
- May 4, 8:46 AM MST to 2:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Sustained winds of 50 mph were reported in Nye.
High Wind, Northern Rosebud
- When
- May 4, 11:44 AM MST to 6:47 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported at the Hillside DOT site.
High Wind, Fallon
- When
- May 4, 12:30 PM MST to 5:00 PM MST
- Where
- Fallon forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported at the Baker airport.
High Wind, Custer
- When
- May 4, 12:53 PM MST to 6:00 PM MST
- Where
- Custer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported at the Miles City airport.
High Wind, Powder River
- When
- May 4, 1:30 PM MST to 6:00 PM MST
- Where
- Powder River forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Law Enforcement
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported in Broadus.
High Wind, Treasure
- When
- May 4, 2:45 PM MST to 4:00 PM MST
- Where
- Treasure forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported in Hysham.
High Wind, Northern Big Horn
- When
- May 4, 3:00 PM MST to 7:00 PM MST
- Where
- Northern Big Horn forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Law Enforcement
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported in Hardin.
High Wind, Carter
- When
- May 4, 4:55 PM MST to 6:00 PM MST
- Where
- Carter forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- County Official
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts over 58 mph were reported in Ekalaka.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, May 3, 2010$40,000 · 56 kt wind · 6 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227590, 227587, 227578, 227569, 227580, 227570, 227572, 227588, 227576, 227582, 227574, 227589, 227581, 227584, 227583, 227586, 227577, 227579, 227585.